Colorado, 2022

Tornadoes and Hail in Colorado, June 7, 2022

June 7, 2022 · NWS BOU · 26 events in 5 counties and zones

Severe thunderstorms through the afternoon and evening brought hail across portions of the plains, and several brief landspouts to the northeast corner. 5 inches in diameter occurred, with the largest hail in Sedgwick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms through the afternoon and evening brought hail across portions of the plains, and several brief landspouts to the northeast corner. Large hail up to 2.5 inches in diameter occurred, with the largest hail in Sedgwick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 7, 1:51 PM MST, 19 minutes earlier.

Area forecast discussion, Jun 7, 1:51 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
251 PM MDT Tue Jun 7 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 244 PM MDT Tue Jun 7 2022

A Severe Thunderstorm Watch will be in effect for much of the
urban corridor and northeast plains until 8 pm this evening.  Plenty
of moisture to work with this afternoon with dewpoints hanging in
the lower-mid 50s. A mid level cap around 700 mb, had kept things
quiet early this afternoon. This cap however has diminished and
thunderstorms are developing, strongest along and south of I-70 so
far this afternoon. 100 mb MLCAPE around 1500-2500 j/kg so far
this afternoon. There is a 100 kt jet max passing along the
northern border this afternoon. Enhanced risk over the far
northeast corner of the state still looks good with strong
damaging winds and large hail the main threats. There will be a
smaller risk of tornadoes as well.  HiRes models still show some
potential along the urban corridor this afternoon, but the focus
will be over the northeast plains east of I-25 this evening. A
cold front will push across the plains and into the Denver area
late this evening. There will be a brief period of gusty post-
frontal winds to 30-35 mph, any maybe some light shower activity
developing west and south of Denver. Low clouds will linger
through mid morning Wednesday. On Wednesday, a drier
northwesterly flow aloft will be over the region. Coverage in
thunderstorms will decrease with more increasing stability in the
lower levels. Best chance of thunderstorms will be along the
Palmer Divide in the afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 244 PM MDT Tue Jun 7 2022

Wednesday evening and night, Colorado will be under a building
ridge with decreasing northwesterly flow aloft. A few showers may
linger on the eastern plains into the night but should bring
little impact. Partly to mostly cloudy skies overnight with low
temperatures in the 50s across the plains and 40s in the high
country.

Thursday, the ridge will flatten out a bit in the morning as a
weak disturbance moves through. This wave may provide some weak
synoptic ascent but we should be behind the wave by the afternoon
so it doesn't look like this will coincide with the instability.
The ridge resumes building behind that disturbance and high
temperatures will rise to the mid to upper 80s across the plains
and 60s and 70s in the high country. There should still be decent
moisture around, models are showing surface dewpoints 40 to 60 F,
with a strong gradient from our terrain to the eastern plains, and
precipitable water values 0.50 to 1.00 inches which is from
around normal to 150 percent of normal across most of the area.
There should be some instability, with low to mid level lapse
rates of 8 to over 9 C/km and MLCAPE maybe 1000 to 2000 J/kg
favoring the eastern plains where there will be the most moisture.
There will be less but still decent shear, around 20 to 40 knots
of bulk shear in most areas over the plains. Expect scattered
showers and storms in the afternoon into the evening and the most
favorable conditions over the eastern, especially northeastern,
plains. Closer to the foothills, model soundings are showing dry
air at the surface which will limit wetting rainfall.

Models are in good agreement through the weekend about the ridge
remaining in place and building over the western states, with a
warming and drying trend and possibly elevated to critical fire
weather conditions again by early next week. Friday, a weak front
may bring temperatures down a few degrees but the warming trend
will resume promptly, and high temperatures will probably exceed
90 F around Denver over the weekend. Some moisture should remain
trapped under the ridge but instability will be limited and there
will be lesser coverage and intensity of afternoon convection.
Sunday, an upper trough should start coming on shore over the west
coast and temperatures should cool in the early part of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1144 AM MDT Tue Jun 7 2022

Lower clouds have scattered out with light and variable winds at
the terminals early this afternoon. There is still a small storm
threat, but if a stronger storm develops it could produce a brief
period of heavy rain, hail, and strong outflow winds. The majority
of the storms should stay north, east, and south of the Denver
area airports. Main window for storms at KDEN will be small,
20-23z, so have included vcts at that time, then the threat should
shift east of the Denver terminals. NE winds 7-11 kts expected
after 20z.

Another front is expected to arrive 01-02Z this evening with a
period of gusty northeast winds to 25-30 knots. A stratus deck and
ceilings around 2000-3000 ft AGL expected to develop shortly
thereafter. Some of the models suggest some light shower activity
after 03z so we added vcsh to KBJC and KAPA at that time. MVFR
ceiling restrictions will persist until 15z Wednesday morning.

&&

.HYDROLOGY...
Issued at 244 PM MDT Tue Jun 7 2022

There will be a small chance of storms mainly for the Cameron Peak
and Calwood burn areas this afternoon and evening. However, if a
stronger storm develops it could put down a quick inch of rain. Odds
of this happening is small so will slick with the limited risk.
There is no threat for flash flooding over the burn areas Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...EJD
AVIATION...Cooper
HYDROLOGY...Cooper
Hazardous weather outlook, Jun 7, 9:36 AM MST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Tue Jun 7 2022

COZ030>051-081645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Tue Jun 7 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

...SEVERE STORMS POSSIBLE THIS AFTERNOON/EARLY EVENING...

Severe thunderstorms with very large hail and damaging winds will
be possible across portions of northeast Colorado. There is
considerable uncertainty as to the occurrence of severe weather,
but the highest risk area would be over the eastern plains and
Palmer Divide area, roughly along and east of a line from Fort
Morgan to Kiowa. It's not impossible that a couple severe storms
could develop as far west as the I-25 Corridor and Denver metro
area. Very large hail to around 2 inches in diameter and damaging
winds up to 70 mph will be possible from the isolated but
strongest storms. There is just a low risk of a tornado.

The main period of storm development should be between 2 pm and 8
pm, but could last as late as 10 pm depending on how the thunderstorms
evolve.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday afternoon and evening, there is a chance of thunderstorms
focused mainly around and south of I-70, especially over the
Palmer Divide. Thursday, there is a chance of storms again and
there may be a few stronger to severe storms over the eastern
plains. Drier and considerably hotter weather is expected for this
weekend, and elevated to critical fire weather conditions may set
back in across much of northeast Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required after 2 pm across
portions of the plains.

The radar

The Denver radar (KFTG), 29 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

21 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Arapahoe

When
June 7, 2:10 PM MST to 2:15 PM MST
Where
Arapahoe County, 0.69 mi S of Byers
Measured
1.25 in hail
Reported by
Public
Coordinates
39.710, -104.220

Hail, Arapahoe

When
June 7, 2:15 PM MST
Where
Arapahoe County, 2.81 mi N of Deer Trail
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -104.040

Hail, Lincoln

When
June 7, 2:29 PM MST
Where
Lincoln County, 11.44 mi SSW of Punkin Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -103.790

Hail, Washington

When
June 7, 2:30 PM MST
Where
Washington County, 5.23 mi NE of Last Chance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.790, -103.520

Hail, Lincoln

When
June 7, 2:35 PM MST
Where
Lincoln County, 11.07 mi SSW of Punkin Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.760, -103.800

Hail, Washington

When
June 7, 3:19 PM MST
Where
Washington County, 4.87 mi N of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -103.170

Tornado, Sedgwick

When
June 7, 4:03 PM MST to 4:04 PM MST
Where
Sedgwick County, 1.38 mi N of Sedgwick
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.950, -102.520

A tornado touched down in an open field; no damage was observed.

Thunderstorm Wind, Sedgwick

When
June 7, 4:04 PM MST
Where
Sedgwick County, 3.45 mi N of Sedgwick
Measured
66 kt (76 mph) measured gust
Reported by
Public
Coordinates
40.980, -102.520

Tornado, Sedgwick

When
June 7, 4:09 PM MST to 4:10 PM MST
Where
Sedgwick County, 2.94 mi NE of Sedgwick
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
40.960, -102.480

A tornado touched down in an open field; no damage was observed.

Hail, Sedgwick

When
June 7, 4:17 PM MST
Where
Sedgwick County, 6.56 mi SSE of Julesburg
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
40.890, -102.230

Hail, Sedgwick

When
June 7, 4:29 PM MST
Where
Sedgwick County, 3.61 mi NNW of Marks Butte
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.870, -102.530

Hail, Sedgwick

When
June 7, 4:36 PM MST
Where
Sedgwick County, 1.48 mi NNE of Marks Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.840, -102.500

Hail, Lincoln

When
June 7, 4:40 PM MST
Where
Lincoln County, 16.02 mi SW of Karval
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.540, -103.700

Tornado, Phillips

When
June 7, 4:44 PM MST to 4:45 PM MST
Where
Phillips County, 9.82 mi WNW of Amherst
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.740, -102.340

A landspout touched down in an open field; no damage was observed.

Hail, Phillips

When
June 7, 5:00 PM MST
Where
Phillips County, 0.52 mi W of Amherst
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.180

Tornado, Phillips

When
June 7, 5:09 PM MST to 5:10 PM MST
Where
Phillips County, 3.8 mi SSE of Holyoke Arpt
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
40.530, -102.240

A landspout touched down briefly in an open field; no damage was observed.

Hail, Washington

When
June 7, 7:05 PM MST
Where
Washington County, 2.1 mi SE of Akron
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.140, -103.180

Hail, Washington

When
June 7, 7:05 PM MST
Where
Washington County, 0.53 mi W of Akron
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.220

Hail, Washington

When
June 7, 7:09 PM MST
Where
Washington County, 1.58 mi E of Akron Arpt
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
40.180, -103.190

Hail, Washington

When
June 7, 7:10 PM MST
Where
Washington County, 2.11 mi E of Akron
Measured
2 in hail
Reported by
Public
Coordinates
40.160, -103.170

Hail, Lincoln

When
June 7, 7:54 PM MST
Where
Lincoln County, 7.23 mi SW of Punkin Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.840, -103.810

Hail, Lincoln

When
June 7, 8:08 PM MST
Where
Lincoln County, 5.43 mi W of Karval
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
38.720, -103.630

Hail, Lincoln

When
June 7, 8:12 PM MST
Where
Lincoln County, 0.88 mi NW of Karval
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.740, -103.540

Hail, Lincoln

When
June 7, 8:15 PM MST
Where
Lincoln County, 0.88 mi NW of Karval
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.740, -103.540

Hail, Lincoln

When
June 7, 8:16 PM MST
Where
Lincoln County, 1.08 mi W of Karval
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.730, -103.550

Hail, Lincoln

When
June 7, 9:13 PM MST
Where
Lincoln County, 16.02 mi SW of Karval
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.540, -103.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyThe tornado archive for Colorado, 2022Warnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037942, 1044437, 1044438, 1044439, 1044440, 1044441, 1044442, 1044443, 1044444, 1044445, 1044446, 1044447, 1044448, 1044449, 1044450, 1044451, 1044452, 1044453, 1044454, 1044455, 1044456, 1044457, 1044458, 1044459, 1044460, 1044461.